I've had Type 1 for 35 years and I have a very severe dawn effect around 3-4 am. I recently changed the time and amount of my evening Levemir dose and that has really helped with the morning highs. Still, I notice that if I don't take my insulin and eat immediately upon waking up my blood sugar will rise with no food intake. Here is an example:
8 am - bs 123
no food, no insulin
10 am - bs 323
My doctor has explained how the liver will automatically release glucose into the blood stream after not eating all night. Taking insulin and eating right away will stop the liver from doing this. Ok, makes sense. But I don't always eat first thing when I wake up. Sometimes I don't eat for an hour or so. Now I have started taking 2 units in the am even without food and then doing another bolus when I eat. Hoping this will not drop me too low. So far it's working.
Does this happen to anyone else?
At the moment I am also having terrible numbers in the morning. It used to be that 9 mornings out of 10, I would wake up at 80-100. The last 24 hours was fairly typical of the weird highs I have been seeing. I went to bed in range, about 100. In the past that would have meant I'd wake up 80-90. But this morning I woke up at 130. I took 7 units of Apidra, had a cup of tea with no sugar and just a small splash of milk. Two hours later, I was at 100. Five hours later and with the insulin on its way out, I was at 80.
I am not sure what's going on either. But for sure you are not alone!
Thank you both for your reply. It's always difficult to start the day with high blood sugars. I always feel I'm playing catch up.
I've found that I rise getting out of bed, whether it's a night's sleep or a nap. I've started taking between .5-1 unit as soon as I get up, then worry about breakfast whenever and bolus for it.
I do this too, unless I am low ( under 70): I take a unit upon arising in the morn ( not for my infreuent daytine naps, though). I correct with more insulin if ncessary, but even if I AM in range, I take a unit of insulin.Then I can postpone brerakfast and still have a normal BG, whenever(PS: I do not have hypo-unawareness)
I take my dog for a walk every morning at 6:30 am. I started doing this when the Big Blue Test started in October. I used to leave my house at 95 for a blood sugar and by the time I got back I was in the 150-160's without eating anything. Obviously the liver said, hey you haven't eaten anything and you're exercising, better throw some sugar in the mix. So in response to this, I decided to eat something and see what happened. This too was not successful. Finally I decided to take a 3 units of humalog and bring a 15 gram snack bar with me on my 40 minute walk. My I:C ratio for breakfast is 1:5 so it makes sense. this has worked really well. I start at 95 finish at 95 or thereabouts and I have no lows or highs. I'm not a huge fan of eating that early, and if the Dexcom says I am stable I usually skip the snack bar and just take my coffee with me. I always have glucose tabs in case I go low, but so far I have not needed them.
Although I am T2, I also suffer from bad Darn Phenomenon (DP). I heavily stack my insulin overnight (I take more than 3 times my daytime basal level), but it is still a struggle. I still often find I have to correct. On observation I made, even before I started insulin is that not eating in the morning can make DP much worse. DP occurs as your liver releases glucose. Glucagon signals the liver to release glucose and higher levels of insulin can override the glucagon, but it often takes much higher levels than you might think. Instead, you can deal with the source of the messed up signals. If you don't eat, your body can get confused, demanding energy, but having no food it turns on your liver into super nova. Eating something, anything in the morning can really help. I found a protein shake, a nut bar or just an egg or two was enough to "reset" my system. Somehow eating turns off those confused signals. I still often awake high and need to correct, but I always eat something first thing so I don't have a really bad day.
That's exactly what happens with me. I had to change my basal rates to start increasing before I even wake up just to cover that am spike, and sometimes, depending on the time of the month, I will give an extra 1 unit bolus just to cover it.
It does make for a rough day starting out so high. Just keep working at it :)
I have dawn effects. I have the insulin pump and Dexcom which warns me if I hit high or low in the middle of the night. My doctor adjusted my dose on the pump to .50mg of Novolog (drips every hour) after midnight until 6:00 a.m. This has helped somewhat. When the alarm on the Dexcom goes off I get up, test, and bolus extra insulin if it's high or drink some OJ if it's low. I sleep with a 1/2 glass of oj on my nightstand. It's frustrating because no matter what my bg is at bedtime, there's an unpredictable incident between 3-4 a.m.
How often do you inject your levemir? The timing would be interesting too.